Thursday, July 24, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Saturday, December 01, 2012 lilrebbitzen, Community Member, asks

Q: Having odd problems with depression (memory problems, thought processes, etc.)

I was diagnosed with depression at 15 (now I'm 23), and ADHD/ADD at 12, and while my Vyvanse helps keep my mood from going down, or my energy levels from plummeting from the depression, I have been having odd problems. I can barely hear myself think, almost like I can't think, thoughts don't come through clearly, and my creativity is diminished quite a bit, to say nothing of my reactions being off when things happen, and my memory being horrid. My mood is mostly stable to the point of being a line; not feeling anything either way. Is it possible my depression has messed with my brain so that it's now something else? I've been on at least 5 antidepressants, the only one that seemed to work was Prozac from 18-21, then it stopped working, and nothing else has worked. I kind of need my brain in some sort of working order for school in January, so help is appreciated.
Answer This
Answers (4)
Jerry Kennard, Health Pro
12/ 2/12 5:38am

Mmm. I'm guessing from what you say that you aren't feeling depressed at the moment? If you were, the most obvious issue would be either the symptoms of depression or possibly the use of antidepressant meds. But if you aren't depressed or on antidepressants I'm puzzled.

 

Vyvanse is a central nervous system stimulant and from what I understand the side effects don't include the symptoms you describe (although it's always possible).

 

Are you ensuring you're not taking any other meds that might counteract what you are taking and avoiding fruit juices? Otherwise, is anything about your behavior different? Are you sleeping well, are you anxious about anything, or is there any stress at home or in relationships, for example?

 

Jerry

Reply
lilrebbitzen, Community Member
12/ 3/12 3:51pm

Not depressed as in feeling down, no. Though I did forget to mention I am taking Cymbalta. My psych just upped my perscription to 120mg. I don't generally drink fruit juice (what problems does that lead to?). I do get p'o-d more easily, and in extreme stress I'll break down sometimes, but...generally I jut don't seem to feel much

Reply
Jerry Kennard, Health Pro
12/ 4/12 5:29am
Fruit juices and vit C can have a blocking effect on the drug meaning you aren't getting the benefits. The combination of drugs you are taking needs monitoring so my suggestion is to report these symptoms to your doctor. Reply
Crystal, Community Member
12/ 3/12 5:40pm
Were you having these problems before Vyvanse? If they started while on this med, how long after? Is there a connection as to when you starting taking Cymbalta and or the increase. Some meds together can give you diff. Symptoms, meds alone and increasing meds. I have experienced these same symptoms while taking certain meds and combo of meds. Although my current med helps, I feel what I call flat. As you have already experienced, these meds are trial and error. Finding the right one can be time consuming. You do need your brain to function in school. Have you spoken with your dr. About these symptoms, he should work with you to find the right med so you can function and feel good. From what you said, my personal opinion in your case is that it is likely the med or combo. Of meds your taking causing your symptoms. Certain meds I have taken have most definetly made my memory go out the window. After stopping it, it gradually came back and then it would be fine. Reply
Judy, Community Member
12/ 3/12 9:02pm

I have certainly had some of these symptoms you're talking about and what's hard is that sometimes it's actually depression causing them, even if you don't feel "down."  I think feeling flat can be one aspect of depression but, on the other hand, one time when I was really depressed my doctor added Zoloft to my Wellbutrin and I immediately felt nothing, felt like nothing could affect me, no matter how sad or how funny.  I got off that because I didn't like it.

 

As another person mentioned, you should talk about all these things with your doctor and try to figure out if your meds could be causing it or if this is just another aspect of depression.  Hope you're soon feeling better!

Reply
Donna-1, Community Member
12/ 5/12 9:22am

I certainly understand the problem, because I have been there myself.  Often, when I try to focus on what I'm reading, hearing, or trying to process other sensory input it's like this void opens up in my head.  I can't seem to connect my thoughts.  I often can't even remember my last thought.  It can be very frustrating.  But I am taking Zyprexa, Trazodone, Zoloft, Wellbutrin, and Klonopin.  I'm sure they have something to do with it.  I had mental illness, especially depression, and began the medication experiment in 1995.  Nothing helped then.  Not mood stabilizers, antidepressants, anti-anxiety meds, antipsychotics...nothing.  I'm not saying it was wrong to try any of these, but once my body got used to them, I cannot stop taking them.  I can't even taper off slowly.  I honestly wish I had never taken any psychopharmaceuticals at all, and just tried therapy.  There was a lot of stress at that time -- abuse, divorce, losing my longterm job, and I think the meds only made me crazier.  Now, though, instead of dealing with depression, I'm dealing with med side effects.  I hate it.  Don't stop taking your meds without talking to your doctor first.  She might have something in her bag of tricks that will help.  Have you tried therapy?

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By lilrebbitzen, Community Member— Last Modified: 12/05/12, First Published: 12/01/12